Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 7, NWS Milwaukee, WI

January 13, 2020

NWS Milwaukee, WI issued this small craft advisory at Jan 13, 2020, 3:08 PM CST. It took effect at Jan 14, 2020, 12:00 AM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2020, 3:08 PM CST (21:08 UTC)
In effect from
Jan 14, 2020, 12:00 AM CST
Expired
Jan 14, 2020, 5:00 PM CST
In force
17 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

027 
WHUS73 KMKX 132108
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
308 PM CST Mon Jan 13 2020

LMZ643-141200-
/O.NEW.KMKX.SC.Y.0007.200114T0600Z-200114T1800Z/
Sheboygan to Port Washington WI-
308 PM CST Mon Jan 13 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST TUESDAY...

* WHAT...Waves 3 to 5 feet expected.

* WHERE...Sheboygan to Port Washington WI.

* WHEN...From midnight tonight to noon CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
118 
WHUS73 KMKX 140304
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
904 PM CST Mon Jan 13 2020

LMZ643-141115-
/O.CON.KMKX.SC.Y.0007.200114T0600Z-200114T1800Z/
Sheboygan to Port Washington WI-
904 PM CST Mon Jan 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON CST TUESDAY...

* WHAT...Waves 3 to 5 feet expected. South winds 15 to 20 knots
  shifting southwest by late Tuesday morning. 

* WHERE...Sheboygan to Port Washington WI.

* WHEN...From midnight tonight to noon CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
312 
WHUS73 KMKX 140958
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
358 AM CST Tue Jan 14 2020

LMZ643-141800-
/O.CON.KMKX.SC.Y.0007.000000T0000Z-200114T1800Z/
Sheboygan to Port Washington WI-
358 AM CST Tue Jan 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Waves 3 to 5 feet expected. South winds 15 to 25 knots 
  shifting southwest by late Tuesday morning.

* WHERE...Sheboygan to Port Washington WI.

* WHEN...From midnight tonight to noon CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
495 
WHUS73 KMKX 140959
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
359 AM CST Tue Jan 14 2020

LMZ643-141800-
/O.CON.KMKX.SC.Y.0007.000000T0000Z-200114T1800Z/
Sheboygan to Port Washington WI-
359 AM CST Tue Jan 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Waves 3 to 5 feet expected. South winds 15 to 25 knots
  shifting southwest by late this morning.

* WHERE...Sheboygan to Port Washington WI.

* WHEN...Now until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
512 
WHUS73 KMKX 141459
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
859 AM CST Tue Jan 14 2020

LMZ644>646-142300-
/O.EXB.KMKX.SC.Y.0007.200114T1800Z-200114T2300Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
859 AM CST Tue Jan 14 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST
THIS AFTERNOON...

* WHAT...Southwest to west winds gusting up to 25 knots.

* WHERE...Port Washington to Winthrop Harbor IL.

* WHEN...From noon today to 5 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ643-142300-
/O.EXT.KMKX.SC.Y.0007.000000T0000Z-200114T2300Z/
Sheboygan to Port Washington WI-
859 AM CST Tue Jan 14 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Southwest to west winds gusting up to 25 knots.

* WHERE...Sheboygan to Port Washington WI.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

RAH
886 
WHUS73 KMKX 141911
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
111 PM CST Tue Jan 14 2020

LMZ643>646-142300-
/O.CON.KMKX.SC.Y.0007.000000T0000Z-200114T2300Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
111 PM CST Tue Jan 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Southwest to west winds gusting up to 25 knots.

* WHERE...Wind Point WI to Winthrop Harbor IL, North Point Light 
  to Wind Point WI, Port Washington to North Point Light WI and 
  Sheboygan to Port Washington WI.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
242 
WHUS73 KMKX 142002
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
202 PM CST Tue Jan 14 2020

LMZ643>646-142300-
/O.CON.KMKX.SC.Y.0007.000000T0000Z-200114T2300Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
202 PM CST Tue Jan 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...Southwest winds gusting up to 25 knots.

* WHERE...Wind Point WI to Winthrop Harbor IL, North Point Light 
  to Wind Point WI, Port Washington to North Point Light WI and 
  Sheboygan to Port Washington WI.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ080-669-671-673-675-777-779-870-872-874-876-878-150600-
/O.NEW.KMKX.GL.A.0005.200116T0000Z-200116T1200Z/
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
202 PM CST Tue Jan 14 2020

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  waves 6 to 9 feet possible.

* WHERE...Portions of Lake Michigan. 

* WHEN...From Wednesday evening through late Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 13, 2:34 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 13, 2:34 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
234 PM CST Mon Jan 13 2020

.DISCUSSION...

Tonight through Tuesday Night...Forecast Confidence is Medium...

Similar setup to last night with a shortwave moving out of CO and
lifting E/NE into the Great Lakes. The upper level jet passes
to the south, putting us in the left exit region once again.
However, this go around the better vorticity advection will be
displaced to the north. In addition to that, the surface low is
expected to track through north-central MN and into northern WI
early Tuesday morning, which is a bit further north than with the
system last night.

The 12z sounding from DVN showed dry conditions above 850mb but as
the system evolves today expect moisture to move back in aloft.
There is some question in model profiles on whether we'll get
enough ice in the cloud for all things to stay all snow tonight.
Think with the system displaced more to the north we end up on the
fringe where we could see a bit of snow and freezing drizzle. Made
some adjustments to reflect this possibility and this would put in
a very light glaze of ice with any freezing drizzle that does
occur. Snow amounts across the area may not make it much above
half an inch with only a trace possible in the far SE. A few slick
spots on any untreated surfaces are possible early Tuesday
morning.

Based on how the past few days have gone and models being too
quick to clear clouds out, have adjusted sky grids to hold onto
clouds for much of Tuesday. It may not be until closer to the
late afternoon hours as winds shift more to the NW that we
actually see clouds begin to clear. This will impact highs and
have kept temps a bit cooler with values holding in the mid 30s
for much of the area. With partly cloudy skies and a cooler N/NW
flow Tuesday night into Wednesday expect temps to fall into the
teens for lows.

Wednesday - Confidence...Medium
A mid level shortwave will arrive and be accompanied by a
surface/850 millibar low. the ECMWF shows a more pronounced thermal
ridge into the area while the GFS suppresses the thermal field and
keeps things cold enough for snow. Bufkit soundings show some hints
of ice loss in the dendritic growth zone but confidence not high
this will be sustained so will likely keep things as snow for now
but should this trend continue may need to add some freezing drizzle
or freezing rain in for the morning. Models have come into a little
better agreement on qpf, though the NAM still showing a drier look.
This should have a little more moisture than the prior system from
Monday night, so think a couple inches, perhaps up to 3 in the
northern counties closer to 850 low.

Thursday - Confidence...Medium
Cold surface high should prevail this period. Has been a good deal
of consistency and consensus that this would be a quiet day with
the dry weather lasting into Thursday night as well.

Friday through Saturday - Confidence...Low to Medium
The models are still showing a potentially prolific snow maker towards
the end of the week. A warm and moist flow increases on Friday with
an expansion of snow across the area as the day wears on. Some hint
that a mix could work into the south Friday night however the ECMWF
is colder and suggesting all snow. A currently proggd southern track
of the low (south of WI) combined with qpf and thermal fields suggests
this type of system has the potential to produce several inches of
snow.

Sunday through Monday - Confidence...Medium
Looks like a largely dry period with high pressure taking hold. The
00z GFS had shown a weak wave coming in Sunday night but this has been
dampened out with the 12z run, so will keep the pops quiet this period.

&&

.AVIATION(21Z TAFS)...MVFR cigs continue to hold for much of southern
WI. However, observations to the W/SW in IA show a lower cloud deck
moving towards the area. This is in response to a system that will
move across south-central MN and northern WI tonight into Tuesday.
IFR cigs will spread in later this evening, then as the system passes
to the NW of the region expect cigs to lower even further down to LIFR
with fog and light snow possible. Any accumulations will be less than
0.5 inches. There is now better agreement in guidance for freezing
drizzle to occur late tonight into Tuesday morning and the 21z amendment
will reflect this change. These conditions should continue until 12-14z
when cigs begin to improve to MVFR but the low stratus will hold for
much of the day.

&&

.MARINE...A system moving through western Lake Superior will bring an
increase in southerly winds late tonight through Tuesday. Gusts could
approach small craft conditions during the afternoon hours before
diminishing overnight Tuesday into Wednesday. A stronger system is
lined up to move across the southern portion of Lake Michigan on
Wednesday and this could bring a period of gusts that approach gale
force at times Wednesday night through Thursday.

Another strong system will impact the region Friday and Saturday
with gale force gusts possible at times.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight through Tuesday night/Aviation/Marine...Stumpf
Wednesday through Monday...Collar
Hazardous weather outlook, Jan 13, 2:37 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
237 PM CST Mon Jan 13 2020

WIZ046-047-051-052-056>060-062>072-142045-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
237 PM CST Mon Jan 13 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Another round of light snow and potential freezing drizzle is
expected overnight into Tuesday morning. Slippery road conditions
are possible once again.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Another round of snow will impact southern Wisconsin Wednesday
in an active weather pattern. There is a potentially larger storm
system for Friday and Saturday. Keep up with the latest forecast
for possible travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time but your snow and
glaze reports are appreciated.

LMZ643>646-142045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
237 PM CST Mon Jan 13 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Southeast wind gusts and waves will approach Small Craft Advisory
levels late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Winds will approach Small Craft Advisory levels on Tuesday and
will likely reach criteria Wednesday night into Thursday and again
Friday into Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
237 PM CST Mon Jan 13 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gales are possible Friday night into Saturday night as low pressure
moves through the region.

Collar
www.weather.gov/mkx

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.